Wyoming, 2016

Flash Flood and Hail in Wyoming, July 27, 2016

July 27, 2016 · NWS CYS · 18 events in 4 counties and zones

Thunderstorms produced large to very large hail and damaging winds across portions of southeast Wyoming. Golf ball size hail driven straight-line winds estimated as high as 90 mph caused extensive damage to homes and businesses at Pine Bluffs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large to very large hail and damaging winds across portions of southeast Wyoming. Golf ball size hail driven straight-line winds estimated as high as 90 mph caused extensive damage to homes and businesses at Pine Bluffs. Many trees and power lines were toppled throughout the town. Clogged drains from hail and stripped leaves with torrential rainfall flooded many roads and intersections in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 2:26 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 27, 2:26 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
326 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Friday)
Issued at 324 PM MDT Wed Jul 27 2016

Convection is starting to deepen over the Laramie Range and vicinity
this afternoon as expected, with cu starting to bubble over the Pine
Ridge and even the Cheyenne Ridge as well. Convective inhibition is
steadily waning, so expect convection to expand in coverage through
the evening as previously mentioned in the earlier update.

For tonight, a rather potent vort max will ride over the forecast
area in continued northwest flow aloft. This will combine with a
weak llvl jet and forcing along the H7 front to maintain showers and
storms overnight, especially across the northern tier of counties.
Down south across the Cheyenne Ridge, stratus may develop in moist
upslope flow. For Thursday, models continue to show a favorable
setup for severe weather across the high plains. A sfc trough,
perhaps remnant outflow boundary from tonight's convection, could
provide additional forcing in addition to the stalled boundary along
the Laramie Range. Made only slight adjustments to PoPs and weather
from the previous shift's forecast as it was in good shape for what
models continue to depict for tomorrow. All modes of severe weather
are possible, even a couple tornadoes along the sfc/outflow boundary
if it pans out.

Friday should see a more isolated coverage of convection within a
weaker overall flow pattern. Upper level energy with persistent but
weaker upslope flow should spark off afternoon showers and storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 324 PM MDT Wed Jul 27 2016

Heights aloft will rise over the weekend across the region for a
drying/warming trend.  There will still be quite a bit of llvl
moisture and instability across the Panhandle to the east of the sfc
trough, however the warmer air aloft/capping will limit tstm
coverage. Highs will be back up into the mid 80s to mid 90s over
lower elevations.  Weak shortwave will move across Montana on
Monday, with a fropa during the morning.  Best chances of storms
early next week will south of the area across Colorado.  No
significant monsoonal moisture incursion is expected through Tuesday
with the midlvl subtropical ridge center located near the Four
Corners region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1121 AM MDT Wed Jul 27 2016

Scattered showers and thunderstorms are expected to develop this
afternoon across areas to the east of the Laramie Range. Some mvfr
vis in brief heavy rain will be possible with these storms. Storms
may persist through much of the night across the northern Nebraska
Panhandle. Winds will mostly be below 15 kts, except in the
vicinity of tstms.

&&

.FIRE WEATHER...
Issued at 324 PM MDT Wed Jul 27 2016

Breezy and dry conditions will prevail across the high country this
afternoon, with showers and thunderstorms developing in moist,
easterly upslope flow across the plains. Look for showers and storms
to occur through tonight. There remains a good chance for a more
scattered coverage of thunderstorms with wetting rains east of the
Laramie Range Thursday, with  isolated showers and thunderstorms
Friday and on through the weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 27, 10:16 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MDT WED JUL 27 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
281730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG
AND EAST OF THE I25 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>115-281730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1116 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS
AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 1:49 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT WED JUL 27 2016

NEZ002-272130-
DAWES NE-
249 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
330 PM MDT...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SMITHWICK...OR 22 MILES SOUTHEAST OF DOWNTOWN HOT SPRINGS...MOVING
SOUTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM COULD INTENSIFY AS IT MOVES INTO DAWES COUNTY
WITH LARGER HAIL AND STRONGER WINDS.

LOCATIONS IMPACTED INCLUDE...
CHADRON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4281 10316 4300 10319 4300 10279 4292 10280
TIME...MOT...LOC 2048Z 344DEG 29KT 4324 10312

CLAYCOMB
Special weather statement, Jul 27, 2:22 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT WED JUL 27 2016

WYZ116>118-272200-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
322 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FEDERAL...OR 16 MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
ADDITIONALLY...CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...FEDERAL...
WARREN AF BASE...SOUTH GREELEY...WARREN AFB...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 20.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 348 AND 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4126 10521 4136 10497 4108 10455 4099 10473
      4100 10498
TIME...MOT...LOC 2122Z 319DEG 23KT 4125 10508

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 8 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Laramie

When
July 27, 2:40 PM MST to 2:43 PM MST
Where
Laramie County, 4.22 mi W of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -104.900

Quarter size hail was reported just west of FE Warren Air Force Base.

Hail, Laramie

When
July 27, 3:03 PM MST to 3:06 PM MST
Where
Laramie County, 2.74 mi W of Cheyenne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.141, -104.873

Quarter to half dollar size hail was reported at FE Warren Air Force Base.

Hail, Laramie

When
July 27, 3:30 PM MST to 3:35 PM MST
Where
Laramie County, 8 mi E of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -104.666

Quarter size hail was reported eight miles east of Cheyenne.

Hail, Laramie

When
July 27, 3:41 PM MST to 3:45 PM MST
Where
Laramie County, 2 mi S of Hillsdale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.181, -104.480

Quarter size hail was reported on Interstate 80 two miles south of Hillsdale.

Hail, Laramie

When
July 27, 4:00 PM MST to 4:10 PM MST
Where
Laramie County, 4.14 mi NNE of Arcola
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.157, -104.435

Quarter size hail was reported on Interstate 80 20 miles east of Cheyenne. Hail drifts were six inches deep.

Hail, Laramie

When
July 27, 4:28 PM MST to 4:48 PM MST
Where
Laramie County, Pine Bluffs
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.180, -104.070

Golf ball size hail driven by straight-line winds estimated as high as 90 mph caused catastrophic damage to homes, businesses and vehicles at Pine Bluffs. Many trees were uprooted and utility poles toppled. Sheds, windows, roofs and siding were damaged or destroyed. Eighty percent of the town's street lights were damaged. An estimated 500 homes were damaged. Power was out for three hours. Much of the wheat crop was destroyed by the wind and hail. Fortunately, there were no injuries or fatalities.

Thunderstorm Wind, Laramie

When
July 27, 4:28 PM MST to 4:48 PM MST
Where
Laramie County, Pine Bluffs
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -104.070

Straight-line wind gusts estimated as high as 90 mph caused significant damage throughout Pine Bluffs. Many trees were uprooted and utility poles toppled. There were extensive power outages.

Flash Flood, Laramie

When
July 27, 4:45 PM MST to 5:45 PM MST
Where
Laramie County, 0.56 mi WNW of Pine Bluffs to 0.59 mi ENE of Pine Bluffs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.184, -104.079

Two to four inches of rain combined with extensive hail drifts and clogged drains from stripped leaves caused flash flooding throughout Pine Bluffs. Many streets were inundated by one to two feet of water.

Hail, Converse

When
July 27, 6:00 PM MST to 6:05 PM MST
Where
Converse County, 20.73 mi NE of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.410, -104.940

Quarter size hail was reported a mile east of Dull Center.

Hail, Niobrara

When
July 27, 6:36 PM MST to 6:40 PM MST
Where
Niobrara County, Lance Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.030, -104.640

Quarter size hail was reported at Lance Creek.

Thunderstorm Wind, Niobrara

When
July 27, 6:36 PM MST to 6:40 PM MST
Where
Niobrara County, Lance Creek
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -104.640

Estimated wind gusts of 70 to 80 mph peeled shingles off roofs.

Hail, Niobrara

When
July 27, 7:10 PM MST to 7:15 PM MST
Where
Niobrara County, Manville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.780, -104.620

Ping pong ball to tennis ball size hail was reported at Manville.

Hail, Goshen

When
July 27, 8:20 PM MST to 8:25 PM MST
Where
Goshen County, Lingle
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.140, -104.350

Quarter to ping pong ball size hail was reported at Lingle.

Hail, Goshen

When
July 27, 8:30 PM MST to 8:35 PM MST
Where
Goshen County, 4 mi SW of Lingle
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.099, -104.405

Golf ball size hail was reported four miles southwest of Lingle.

Hail, Goshen

When
July 27, 8:52 PM MST to 8:55 PM MST
Where
Goshen County, 3 mi S of Lingle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.097, -104.350

Nickel to quarter size hail was reported three miles south of Lingle. Veteran Highway south of Lingle had two to three inches of hail depth.

Thunderstorm Wind, Goshen

When
July 27, 9:00 PM MST to 9:05 PM MST
Where
Goshen County, 6 mi S of Torrington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.973, -104.180

Estimated 60 mph wind gusts were reported along U.S. Highway 85 six miles south of Torrington.

Hail, Goshen

When
July 27, 9:00 PM MST to 9:05 PM MST
Where
Goshen County, 2 mi S of Hawk Springs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.761, -104.260

Golf ball size hail was reported two miles south of Hawk Springs.

Hail, Goshen

When
July 27, 9:20 PM MST to 9:25 PM MST
Where
Goshen County, Hawk Springs
Measured
1.75 in hail
Reported by
Public
Coordinates
41.790, -104.260

Golf ball size hail was reported at Hawk Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654429, 654430, 654431, 654432, 654433, 654435, 656022, 656023, 656024, 656025, 656027, 656029, 656031, 656032, 656033, 656034, 656035, 656036.